[Skip to Content]
[Skip to Content Landing]
Article
May 1973

Malignant Hyperthermia

Author Affiliations

Pittsburgh, Pa

Arch Ophthalmol. 1973;89(5):439. doi:10.1001/archopht.1973.01000040441019
Abstract

To the Editor.  —Dr. Reinecke,1 in a recent annual review in the Archives titled "Strabismus," stated: I have had our anesthesia department stop the routine use of succinylcholine and have been happy not only to be free from concern about the possibility of malignant hyperthermia, but also to have the increased mobility of the eye, which is limited for some time after the usual succinylcholine administration.In 1970, Britt and Kalow2 reviewed 94 cases of malignant hyperthermia. Approximately 20% of the patients did not receive succinylcholine. The following is quoted from a more recent article by Britt in 19723: Malignant hyperthermia is a pharmacogenetic disease of obscure etiology occurring in man and in pigs. In susceptible individuals, any potent inhalational anesthetic agent, such as methoxyflurane, halothane, diethyl ether, and cyclopropane, or any skeletal-muscle relaxant, such as succinylcholine, decamethonium, gallamine, and d-tubocurarine, precipitates an acute crisis, one of

First Page Preview View Large
First page PDF preview
First page PDF preview
×